Alert archive / Indiana / Tornado Warnings in 2019
Tornado Warning 19, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Jun 23, 2019, 8:44 PM EDT for Saint Joseph County, Indiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2019, 8:44 PM EDT (00:44 UTC)
- Expired
- Jun 23, 2019, 9:05 PM EDT
- In force
- 21 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 54 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2257 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129
WFUS53 KIWX 240044
TORIWX
INC141-240115-
/O.NEW.KIWX.TO.W.0019.190624T0044Z-190624T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
844 PM EDT Sun Jun 23 2019
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Northeastern St. Joseph County in north central Indiana...
* Until 915 PM EDT.
* At 843 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Gulivoire Park, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Mishawaka and Georgetown around 900 PM EDT.
Granger around 910 PM EDT.
Other locations impacted by this tornadic thunderstorm include Indian
Village.
This includes Interstate 80 in Indiana between mile markers 78 and
85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4176 8606 4161 8619 4162 8625 4176 8622
TIME...MOT...LOC 0043Z 207DEG 18KT 4164 8621
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
JBALL2 follow-up statements
219
WWUS53 KIWX 240053
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
853 PM EDT Sun Jun 23 2019
INC141-240115-
/O.CON.KIWX.TO.W.0019.000000T0000Z-190624T0115Z/
St. Joseph IN-
853 PM EDT Sun Jun 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
NORTHEASTERN ST. JOSEPH COUNTY...
At 852 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Mishawaka, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Granger around 910 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4166 8615 4167 8623 4176 8622 4176 8606
TIME...MOT...LOC 0052Z 207DEG 18KT 4168 8618
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
JBALL496
WWUS53 KIWX 240105
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
905 PM EDT Sun Jun 23 2019
INC141-240114-
/O.CAN.KIWX.TO.W.0019.000000T0000Z-190624T0115Z/
St. Joseph IN-
905 PM EDT Sun Jun 23 2019
...THE TORNADO WARNING FOR NORTHEASTERN ST. JOSEPH COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened and moved out of
the area. Therefore, the warning has been cancelled.
LAT...LON 4166 8615 4167 8623 4176 8622 4176 8606
TIME...MOT...LOC 0103Z 207DEG 18KT 4174 8614
$$
JBALLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jun 23, 7:00 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 23, 7:00 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 700 PM EDT Sun Jun 23 2019 .SYNOPSIS... Issued at 700 PM EDT Sun Jun 23 2019 Scattered showers and perhaps a thunderstorm this evening will diminish overnight. A few showers and an isolated thunderstorm are possible mainly Monday afternoon. Lows tonight will drop into the upper 60s, with highs on Monday generally in the upper 70s and low 80s. Mainly dry and seasonable conditions will follow into Tuesday and Wednesday. && .SHORT TERM...(This Evening through Monday Night) Issued at 219 PM EDT Sun Jun 23 2019 Showers and thunderstorms will likely spread sw to ne across the area late this afternoon into this evening. MCV emanating from Mid MS Valley convection will lift northeast into the Lower Lakes in increasing southwest flow. This will finally force a warm front (now just nearing our western zones) northeast through the area with a respectable shot of low-mid level theta-e advection. Highest PoPs/QPF were generally confined to our IN/MI zones given the track of the shortwave and positioning of the moisture axis during this time. Locally heavy rainfall will be possible as precipitable water values near 1.80 inches, though limited residence time of convection in any one spot should limit this to an isolated/minor threat at best. There also remains non-zero chances (Marginal Risk) for an isolated strong/severe storm in our IN counties on the leading edge of this activity 21-01z. A lull in precipitation chances/coverage is then expected behind this upper wave and warm front later tonight into Monday morning as muddled warm sector overspreads. A prefrontal trough, and eventually the main weak sfc cold front, will then sweep east Monday afternoon into early Monday evening with renewed chances for a couple rounds of showers and thunderstorms. Again, SPC has most of the area in a Marginal Risk for isolated strong/severe storms given increasingly favorable/unidirectional deep layer shear and the potential for of a modest ribbon of MLCAPE to develop in advance of either feature. Meager lapse rates and plenty of lingering cloud are definite limiting factors, with greater surface heating and possible positioning of the pre- frontal trough anticipated east of the area by peak heating. With that said, held onto higher PoPs in the afternoon as the main synoptic scale upper trough lifting ne toward the Western/southern Great Lakes takes on a negative tilt. && .LONG TERM...(Tuesday through Sunday) Issued at 219 PM EDT Sun Jun 23 2019 Broad, low amplitude, troughing will linger over the region Tuesday and Wednesday with seasonable temps/humidity. Weak disturbances embedded in this quasi-zonal flow regime make it difficult to completely rule out chances for iso-sct convection late Tuesday into Wednesday. Held PoPs generally in the 10-20% range (mainly diurnally driven) given weak signal(s) and expectations for the bulk of the mid week period to be dry. Increasing humidity and afternoon highs generally in the mid-upper 80s still appear likely late this week as upper ridging over the South-Central US expands northeast into the Midwest/Western Great Lakes. Most of the period(s) should be dry, though once again cannot rule out convection given the potential for small-scale/convectively aided perturbations to ride on the northern fringe of the ridge. The bulk of medium range model guidance has now come to the idea of more substantial troughing into Northeast US next weekend into early next week. The process may send a stronger backdoor cold front through the local area sometime over the weekend, with less humid conditions to follow. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 700 PM EDT Sun Jun 23 2019 Destructive interference in wake of lead linear squall line pushing through wrn/sw OH along with wwd diminishing/narrow theta-e ridge in ern IL had quashed more vigorous shower/storm development across the terminals. Doubtful this changes later this evening in light of secondary line of upscale intense convection ovr wrn KY. Thus have abandoned most of prior precip mention. Otherwise severely curtailed low level moisture advection calls into question extent of MVFR cig development overnight. Sfc based moisture has ticked up and onset of diurnal cooling this evening will aide in some boundary layer RH increase yet perhaps not enough to warrant implied lower bound MVFR cig heights. Given expectation is toward or after 06z routine issuance will again follow guidance suggestion especially should small area of showers in ern IL expand newd as suggested by RAP/HRRR later this evening. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...T SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...CM Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 23, 4:12 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 412 PM EDT Sun Jun 23 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-240900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 412 PM EDT Sun Jun 23 2019 /312 PM CDT Sun Jun 23 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected late this afternoon and evening. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for thunderstorms Monday afternoon. No severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-240900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 412 PM EDT Sun Jun 23 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms late this afternoon and evening. Winds and waves will be higher near storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for thunderstorms again on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 23, 8:35 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
835 PM EDT Sun Jun 23 2019
INZ004-005-240100-
St. Joseph-Elkhart-
835 PM EDT Sun Jun 23 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART AND EASTERN
ST. JOSEPH COUNTIES...
At 832 PM EDT, a strong thunderstorm was located over Gulivoire
Park, moving northeast at 20 mph. Funnel clouds have been reported
with this storm.
This storm will be near...
Mishawaka, Osceola and Roseland around 855 PM EDT.
Elkhart, Georgetown, Granger and Simonton Lake around 900 PM EDT.
Other locations impacted by this storm include Indian Village, Wyatt
and Woodland.
This includes Interstate 80 in Indiana between mile markers 77 and
90.
The National Weather Service and local Emergency Management will
continue to closely monitor this situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel
cloud sightings to the Northern Indiana National Weather Service via
Law Enforcement or Social Media.
&&
LAT...LON 4176 8598 4148 8614 4148 8619 4156 8637
4176 8623
TIME...MOT...LOC 0032Z 210DEG 19KT 4158 8621
HAIL...0.25
WIND...30MPH
JBALLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:35 PM EDT | Special Weather Statement | IWX | Saint Joseph | 25 min |
| Jun 24, 4:22 AM EDT | Small Craft Advisory | IWX | 24 hr | |
| Jun 24, 6:57 PM EDT | Special Weather Statement | IWX | LaPorte | 33 min |
| Jun 24, 7:31 PM EDT | Special Weather Statement | IWX | Saint Joseph, Starke | 29 min |
| Jun 24, 7:59 PM EDT | Special Weather Statement | IWX | Marshall | 31 min |
Nearby
Tornado Warnings in Indiana, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.